Patient Comments: Hyperkalemia - Diagnosis

Was your doctor able to quickly diagnose your hyperkalemia, or was it difficult to hone in on the disorder?

Comment from: Jenny, 45-54 (Patient) Published: October 05

I had been taking Spironolactone(200 mg/day) for 5 weeks as part of a treatment for Gender Dysphoria, and had symptoms of nausea the entire time. Also a general feeling of weakness and some dizziness upon standing (which I assumed was a blood-pressure problem, yet my pressure was normal). My doctor, who has a great deal of experience with this medication, at first thought I might have just caught a virus or something. When I came in for lab tests, a slight elevation in potassium was observed so repeat labs were order for that very day. I received a 9:00 pm call from my doctors office regarding the lab results which instructed me to go straight to the hospital emergency room. I was checked in, treated for 3 days until my levels were normal and then released. Two days later I had more labs and they confirmed normal levels. At one point during my hospitalization, my level had gone up to 7.5 and they (we) were quite worried about both heart and kidneys. With a personal history of Type 2 Diabetes, and a family history of heart problems, I am indeed lucky to be alive!

Was this comment helpful?Yes
Comment from: jane, 45-54 Female (Patient) Published: February 26

I have been diagnosed with hyperkalemia and when I had blood work done levels were 7.4 and 7.6 this last time. I got a call from my doctor to go to the emergency room. They gave me high dose of sugar and insulin. The levels went down to around 5.5 and they sent me home. I am watching my diet but they cannot seem to find out why the levels are high. It's been a year and I still have no answers. I am tired all the time. Throughout the day I break out in a sweat and feel light headed but only thought it was due to menopause, but it could be a symptom.

Was this comment helpful?Yes
Comment from: annafonte, 65-74 Female (Caregiver) Published: January 14

My father died due to spironolactone where he ended up having his foot amputated as it causes tissue destruction and causes the kidneys to shut down. He was on dialysis a day after he was admitted to hospital and had is foot amputated. Unfortunately he did not last till the end of that week and passed away whilst under more surgery for further amputation, from a cardiac arrest. I am currently in discussion with the solicitors after the concerned health board has provided their vague final response to me.

Was this comment helpful?Yes
Comment from: gina, 35-44 Female (Patient) Published: March 30

I have been on spironolactone, metformin, and lisinopril for years and on march 1st started feeling BAD symptoms went on until March 8th when I just could no longer walk, eat, hold my hands up, drink, starting having problems going to the bathroom and when I was admitted to the hospital my kidneys had already shut down, my EKG showed a heart problems and my potassium level was 8.9, the ER doctor told me I was lucky to be alive and my doctor told me he had NEVER seen anyone live through a potassium level that high! I was in CCU for 4 days and the hospital another day!! I truly am lucky to be alive, now my heart is fine, thank goodness!! But I am still having some problems with my kidneys.

Was this comment helpful?Yes
Comment from: bevvs, 65-74 Female (Patient) Published: May 13

I spent a whole year just not feeling good. I was so fatigued I could only stay awake at most three hours at a time. All I wanted to do was sleep. Also I had muscle ache and weakness, loss of appetite, and I filled up with an abnormal amount of fluid which caused an abnormal amount of weight in a very short time. My doctor asked why I wasn't losing weight if I had no appetite and I pulled up my pants legs and showed him how swollen my legs were. He then said I was filling up with fluid and had my blood tested which showed a dangerously high level of potassium. I have since been put on various medicines and to date my potassium level is above 6.0. I still am very tired and am having heart palpitations. The doctor (a cardiologist) has just changed my medicines again. Hopefully I will soon start feeling better because I am starting to get very depressed about the whole thing.

Was this comment helpful?Yes
Comment from: 35-44 Male (Caregiver) Published: April 23

My son has not been diagnosed as such but has been hospitalized with severe edema, six super bugs and venous statis disease, for l6 months. His doctor put him on very limited fluids and he dehydrated and his potassium went to 6.7 it has at other times gone to 7.6 previously. His symptoms are the exact ones listed. I was told his kidneys were shutting down, he has become extremely nauseated, hands had become useless, this has happened on other occasions when his potassium levels went very high. His speech became really slurred. I questioned all of these symptoms; my son actually at the onset told me he had a heart attack. Now the first heart monitor has been put on him. His ratings for CHF % was at l31 on the 13th of April. I got lab reports myself and started reviewing them. I feel because he is a medicare medicaid patient that he is not receiving the care he should be getting. From the beginning of this period he is having difficulty eating: coughing, choking, chewing all signs of maybe a small stroke. He says his right hand is weaker than his right. I noticed right away he started using his left hand.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hyperkalemia - Symptoms Question: What symptoms did you experience with your hyperkalemia?
Hyperkalemia - Treatment Question: What treatment was effective for your hyperkalemia?
Hyperkalemia - Experience Question: Please describe your experience with hyperkalemia.
Hyperkalemia - Medications Question: What medications were you prescribed for hyperkalemia?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Health Solutions From Our Sponsors